Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 79, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 31, 2004, 4:38 PM EDT for Genesee County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 4:38 PM EDT (20:38 UTC)
- Expired
- May 31, 2004, 5:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Genesee County, MI
The radar
The Detroit radar (KDTX), 38 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:20 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- -109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDTX 312038 CCB
SVRDTX
MIC049-312130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
436 PM EDT MON MAY 31 2004
CORRECTED TO INCLUDE ONLY GENESEE COUNTY/PATHCAST
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GENESEE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 530 PM EDT
* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED
10 MILES SOUTH OF FLUSHING...OR ABOUT 11 MILES SOUTHWEST OF
FLINT...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTHEAST OF FLUSHING AROUND 440 PM EDT
6 MILES NORTHWEST OF GRAND BLANC AROUND 445 PM EDT
FLINT AROUND 450 PM EDT
DAVISON AROUND 455 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4321 8390 4280 8391 4278 8371 4289 8370
4294 8313 4332 8307
$$
GURNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:03 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 31, 3:03 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 303 PM EDT MON MAY 31 2004 .DISCUSSION... MODELS OVERALL SIMILAR THROUGH THE SHORT TERM. AT 500 MB...STRONG VORTICITY LOBE WILL HAVE LIFTED NORTHWARD TO NORTH OF FORECAST AREA BY EARLY THIS EVENING...THEN GREAT LAKES LOCKED INTO LOW/TROUGH UNTIL MID WEEK...WITH GFS STILL MORE RELUCTANT TO WEAKEN THE INITIAL LOW OVER UPPER MISSISSIPPI VALLEY THAN OTHER MODELS. AT THE SURFACE...TROUGH WILL HAVE LIFTED UP TO NORTH OF AREA BY EARLY EVENING...THANKS TO BOOST TODAY FROM MID LEVEL JET SOUTH OF THE GREAT LAKES. DRY SLOT VERY EVIDENT ON WATER VAPOR IMAGERY OVERHEAD TO MOVE OFF TO THE EAST THIS EVENING...THEN 850 TO 500 MB MOISTURE MODEST TO GOOD AT LEAST INTO WEDNESDAY...MUCH DRIER BY THURSDAY. NOT A LOT OF 925 MB MOISTURE UNTIL BETTER DEVELOPING TUESDAY NIGHT AND CONTINUING WEDNESDAY WITH TROUGH. COLDER TEMPERATURES ALOFT NEXT COUPLE OF DAYS WILL COMBINE WITH AVAILABLE MOISTURE TO AID IN LARGELY DIURNAL SHOWERS/THUNDERSTORMS...AS LAPSE RATES IN THE 850 TO 700 MB LAYER STEEPEN TO AS MUCH AS 7 OR 8 DEGREES C/KM. SYNOPTIC LIFT WILL HAVE LARGELY LIFTED TO NORTH OF AREA BY EARLY THIS EVENING. LOW TO MID LEVEL OMEGA FIELDS DEPICT MAINLY WEAK SUBSIDENCE TONIGHT...OCCASIONAL SLIGHT LIFT THEN THROUGH MID WEEK. 850 TO 500 MB QVECTOR CONVERGENCE ALSO SHOWING DIVERGENCE/SUBSIDENCE TONIGHT...WITH WEAK CONVERGENCE/LIFT TUESDAY INTO WEDNESDAY. AS FOR THERMODYNAMICS...PARTICULARLY ETA SHOWS SLIGHTLY UNSTABLE CAPES AND LIFTED INDICES INTO THIS EVENING...ACTUALLY RESURGING A BIT LATE TONIGHT ALBEIT WITH RISING CIN/CONVECTIVE INHIBITION...THEN MODEST INSTABILITY TUESDAY AND TUESDAY EVENING...LESS WEDNESDAY. SHOWALTER INDICES LOWEST AT AROUND ZERO TONIGHT...THEN TRENDING MORE STABLE THEREAFTER THROUGH MID WEEK. K INDICES PREVAILING IN THE 25 TO 30 RANGE INTO MID WEEK. GIVEN ABOVE INDICATIONS...WILL RETAIN SCATTERED MENTION TONIGHT ESPECIALLY IN LIGHT OF ONGOING CONVECTION...THEN SOME MENTION THROUGH WEDNESDAY SIMILAR TO PREVIOUS FORECAST PACKAGE. LATER PERIODS... PLENTY OF DETAIL DIFFERENCES AMONG MODELS...BUT THEY DO KEEP THE CONSENSUS OF SHEDDING PERSISTENT 500 MB TROUGH FROM GREAT LAKES BY THURSDAY...THEN RATHER WEAK WEST TO NORTHWEST FLOW PREVAILING THROUGH THE WEEKEND...WITH NOT MUCH IN WAY OF SIGNIFICANT FEATURES TO KEY IN ON. AT THE SURFACE...HIGH PRESSURE FINALLY BUILDS IN THURSDAY...WITH HIGH/RIDGE THEN PERSISTING UNTIL SUNDAY...LONGER THAN SEEN YESTERDAY...AT WHICH TIME RETURN FLOW COMMENCES. WILL REMOVE SHOWER MENTION FROM SATURDAY NIGHT...HAVE CHANCE POPS FOR SUNDAY THROUGH MONDAY...OTHERWISE NO SUBSTANTIAL CHANGES FROM PREVIOUS FORECAST. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && DWD EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 31, 4:33 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 433 PM EDT MON MAY 31 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-011100- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 433 PM EDT MON MAY 31 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 355 IN EFFECT UNTIL 600 PM EDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE PRIOR TO SUNSET...WITH PENNY SIZED HAIL AND DAMAGING WIND GUSTS TO 60 MPH THE PRIMARY HAZARDS. THUNDERSTORMS EARLY THIS EVENING WILL MOVE TOWARD THE NORTHEAST AROUND 35 MPH...WITH MOVEMENT THEN TOWARD THE EAST AROUND 30 MPH THE REST OF TONIGHT. AN UNSEASONABLY STRONG UPPER LEVEL TROUGH OVERHEAD WILL RESULT IN THE SCATTERED THUNDERSTORMS TONIGHT. THIS TROUGH...COMBINED WITH LATE SPRING SURFACE HEATING...WILL PRODUCE THE CHANCE OF STRONG AND EVEN SEVERE STORMS EARLY THIS EVENING. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES TUESDAY THROUGH WEDNESDAY...AND WILL BE MOST PREVALENT DURING THE AFTERNOON HOURS. THESE THUNDERSTORMS WILL RESULT FROM SURFACE HEATING AND CHILLY TEMPERATURES ALOFT...PRODUCING AN UNSTABLE ATMOSPHERE. SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH HAIL UP TO AROUND A HALF INCH IN DIAMETER. THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY...AS A WEAK AREA OF LOW PRESSURE APPROACHES FROM THE WEST. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED. DWD HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:36 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer, Tuscola | 54 min |
| May 31, 4:37 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.